Kansas, 2013

Winter Weather in Kansas, January 29 to 30, 2013

January 29 to 30, 2013 · NWS EAX · 2 events in 2 counties and zones

A storm system moved northeast across the area January 29th and 30th, 2013. On the south side of the system, showers and thunderstorms were noted mainly south of Interstate 70.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm system moved northeast across the area January 29th and 30th, 2013. On the south side of the system, showers and thunderstorms were noted mainly south of Interstate 70. Snow was found on the northwest side of the system, with the area moving southeast across the area and ending on the 30th. Snowfall amounts were mainly from 1 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 29, 5:46 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 29, 5:46 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CST TUE JAN 29 2013

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

...SIGNIFICANT WINTER WEATHER TONIGHT...

Short Term (Today through Wednesday)...

Focus for todays forecast has turned form the thunderstorms to the
potential for winter weather overnight into Wednesday.

Water vapor imagery this afternoon shows a large neutral trough
shifting east from the Rockies into the Plains States. Cold front,
well ahead of the trough, has already cleared the entirety of the
forecast area, which is a bit faster than anticipated. This helped
limit the severe weather early, and brought the potential to an end
by noon. With the early arrival of the front have sped up the
falling temperatures for the remainder of the day and evening hours.
This has also necessitated adjusting the snow forecast timing a
little, though mostly adjustments has been for amounts.

Model runs from both 12Z and 18Z still point at an embedded
shortwave tracking northeast behind the front, within the main body
of the trough. This embedded shortwave has already helped produce a
little snow across western Kansas into central Nebraska thanks to
the available --though limited-- moisture, and frontogenic forcing
from the cold air advecting into the base of the trough. Moisture
farther east, over our area, is much better, and with the cold air
rushing in have gone ahead and bumped snowfall totals up. Models
continue to advertise an enhanced snowfall potential in the
northwest corner overnight, with various ingredients from decent
frontogenic forcing to a well saturated dendritic growth zone
combining over our northwest zones. Coupled with the enhanced
snowfall will be some strong winds as the pressure gradient
following behind the front will stays rather tight overnight. Winds
between 20 and 30 mph are expected with the snow as a result, which
while a bit below blizzard criteria, are sufficient with the higher
snow totals to warrant adding a winter storm warning to parts of far
northern Missouri. Areas farther south, south of Highway 36, snow
totals are expected to be a bit less, owing in part to the delay in
the change over from liquid precipitation to solid precipitation.
Still, strong winds with the falling snow during the rush hour
commute will make conditions quite hazardous Wednesday morning.

Cutter

Medium Range (Thursday through Tuesday)...

Thursday - Sunday: This portion of the extended period will be
characterized by a warming trend with dry conditions. An upper level
trough will rotate through the area on Thursday bringing with it
copious cloud cover. Conditions will remain dry however as at the
surface a ridge of high pressure building in from the northern
Plains will undercut any moisture...although flurries can not be
completely ruled out. Highs will only reach the upper teens near the
Missouri/Iowa border to the low to mid 30s across the southern CWA.
The warm up will being in earnest on Friday as high pressure resides
over the area bringing plentiful sunshine. High although warmer on
Friday, will still remain below average in the mid 20s to mid 30s.
Despite continued northwesterly flow aloft, down sloping westerly
flow will help temperatures rise into mid 30s to mid 40s. Sunday, a
cold front will get organized across the Plains states. However, out
ahead of this front, increased southerly flow will allow highs to
reach into the mid 40s to mid 50s.

Sunday night - Tuesday: The aforementioned cold front will move
through the forecast area Sunday night/Monday morning. Conditions
will still remain dry at the surface however there may be enough
moisture return for precipitation to develop along the front across
the eastern zones. As such have keep the slight chance POPs
inherited from the initialization for rain or snow across the
eastern zones. Despite the cold front passage on Sunday night/Monday
morning, models indicate that there does not appear to be cold air
in behind this front. Temperatures on Monday will be a few degrees
cooler but still above average in the low 40s to low 50s. An upper
level shortwave will drop down through the Upper Midwest on Tuesday.
And precipitation associated with this shortwave is progged to
remain north of the area. However, it will increase cloud cover
especially over the northeastern CWA. And couple the increased cloud
cover with another cool area of surface high pressure dropping into
the area from the northern Plains, and temperatures will be a few
degrees cooler ranging from the upper 30s to near 50.

73

&&

.AVIATION...

For the 00z TAFs...Initially IFR cigs/visibilities but upstream obs
show LIFR conditions spreading northeast so will trend that way.
Satellite cloud top cooling now occurring over eastern KS suggests
we may see patchy rain or drizzle form this evening. Will be awhile
before sufficient cold air will cool column enough to support all
snow. That should occur shortly before midnight at KSTJ and a few
hours later in the KMCI/KMKC terminals. Could easily see a few hours
of a rain/snow mix before total conversion to all snow. Heaviest
snow band likely to fall over northwest MO and affect KSTJ. Snow
will taper off by mid Wednesday morning but strengthening pressure
gradient will generate strong/gust northwest winds which will create
blowing snow for awhile. Conditions will improve gradually by
afternoon.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY from 9 PM this evening to Noon CST
     Wednesday FOR MOZ001-011-017-020>025-028>032-037.

     WINTER STORM WARNING from 9 PM this evening to Noon CST
     Wednesday FOR MOZ002>008-012>016.

KS...WINTER WEATHER ADVISORY from 9 PM this evening to Noon CST
     Wednesday FOR KSZ025-102>105.

&&

WFO EAX
Hazardous weather outlook, Jan 29, 6:58 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CST TUE JAN 29 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
658 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

AN OCCASIONAL RUMBLE OF THUNDER WILL BE POSSIBLE ACROSS CENTRAL
MISSOURI THROUGH 9PM. NO SEVERE WEATHER IS EXPECTED.

SNOW WILL CONTINUE TO DEVELOP THIS EVENING ACROSS NORTHEAST KANSAS
AND NORTHWEST MISSOURI. THIS LARGE AREA OF SNOW WILL SPREAD EAST AND
SOUTHEAST THROUGH THE OVERNIGHT HOURS...REACHING THE INTERSTATE 35
CORRIDOR NEAR OR JUST AFTER MIDNIGHT AND THE EASTERN PORTIONS OF THE
OUTLOOK AREA BEFORE DAYBREAK. AS THE CHANGEOVER FROM RAIN TO SNOW
BEGINS...OCCASIONAL BURSTS OF SLEET MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE THROUGH MUCH OF WEDNESDAY MORNING...GRADUALLY
DIMINISHING FROM WEST TO EAST BY NOON.  TOTAL SNOW ACCUMULATION OF 1
TO 3 INCHES WILL BE POSSIBLE FROM KANSAS CITY TO KIRKSVILLE. HIGHER
AMOUNTS OF 4-7 INCHES WILL BE POSSIBLE FROM ST. JOSEPH TO
MARYVILLE...BETHANY...AND CHILLICOTHE.

ADDITIONALLY...WINDS WILL BEGIN TO INCREASE BY DAYBREAK. NORTHWEST
WINDS BETWEEN 15 AND 25 MPH WILL LEAD TO BLOWING AND DRIFTING
SNOW...AND FURTHER INCREASE THE ALREADY HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE ENCOURAGED
TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE.

DUX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Atchison

When
January 29, 10:00 PM CST to January 30, 4:00 PM CST
Where
Atchison forecast zone
Reported by
COOP Observer
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Snowfall was measured at 1.5 inches in Atchison, and 3.0 inches in Effingham.

Winter Weather, Leavenworth

When
January 29, 11:00 PM CST to January 30, 5:00 PM CST
Where
Leavenworth forecast zone
Reported by
COOP Observer
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Snowfall was measured at 1.4 inches in Basehor.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 429722, 429723.